Substance use: Datura poisoning: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Substance use: Datura poisoning

Sample item

A man is brought to the emergency room after eating a preparation containing Datura seeds. He is agitated and delirious with dilated pupils, hot dry flushed skin, tachycardia and urinary retention. Which drug can reverse the central and peripheral features?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Physostigmine

Datura contains atropine-like alkaloids, producing an anticholinergic toxidrome ('mad as a hatter, red as a beet, dry as a bone'). Physostigmine is a tertiary amine that crosses the blood-brain barrier and reverses both central delirium and peripheral signs, with cardiac monitoring.

Option by option

  • A. Physostigmine (correct)

    Correct. A centrally acting cholinesterase inhibitor reverses anticholinergic delirium.

  • B. Flumazenil

    Flumazenil reverses benzodiazepines, which are not responsible here.

  • C. Neostigmine

    Neostigmine is a quaternary amine that does not enter the brain, so it would not correct the delirium.

  • D. Naloxone

    Naloxone reverses opioid toxicity, which would cause pinpoint pupils.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is A, Physostigmine. Datura contains atropine-like alkaloids, producing an anticholinergic toxidrome ('mad as a hatter, red as a beet, dry as a bone').

Why is "Flumazenil" not the answer?

Flumazenil reverses benzodiazepines, which are not responsible here.

Why is "Neostigmine" not the answer?

Neostigmine is a quaternary amine that does not enter the brain, so it would not correct the delirium.

Why is "Naloxone" not the answer?

Naloxone reverses opioid toxicity, which would cause pinpoint pupils.

What concept does this question test?

It tests Substance use: Datura poisoning in Psychiatry. Physostigmine is a tertiary amine that crosses the blood-brain barrier and reverses both central delirium and peripheral signs, with cardiac monitoring.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Substance use: Datura poisoning?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.